Thunderstorm Wind, McCurtain
- When
- May 9, 11:50 AM CST
- Where
- McCurtain County, 0.9 mi SE of Glover
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.060, -94.890
Trees were downed in the Golden community.
By the afternoon of May 9th through May 10th, the atmosphere became very unstable across the region and storms produced large hail and damaging thunderstorm wind gusts across northeast Texas, southeast Oklahoma and southwest Arkansas. Locally heavy rainfall also produced flash flooding across much of the region as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
By the afternoon of May 9th through May 10th, the atmosphere became very unstable across the region and storms produced large hail and damaging thunderstorm wind gusts across northeast Texas, southeast Oklahoma and southwest Arkansas. Locally heavy rainfall also produced flash flooding across much of the region as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 9, 10:08 AM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1108 AM CDT SAT MAY 9 2009 .DISCUSSION... NEARLY STATIONARY FRONTAL BOUNDARY NOW ALONG A LINE FROM TERRELL TX...TO JUST NORTH OF TEXARKANA AR...TO DUMAS AR. CONVECTION IS ONGOING OVER SSE OK BEHIND THE FRONT...WHERE OVERRUNNING IS TAKING PLACE. ALSO...A VERY WEAK DISTURBANCE MOVING ACROSS CENTRAL OK CAN BE SEEN IN WV SAT. EXPECT THIS CONVECTION TO AFFECT MAINLY NRN SECTIONS OF THE REGION TODAY AND TONIGHT. WITH STEEP LAPSE RATES...CAN/T RULE OUT THESE STORMS REACHING SEVERE LIMITS. AS FAR AS HEAVY RAINFALL IS CONCERNED...WILL DELAY CONSIDERATION FOR A FLASH FLOOD WATCH FOR THESE NRN COUNTIES TO THE AFTERNOON PACKAGE. ELSEWHERE...CONVECTION SHOULD FIRE IN SUFFICIENTLY UNSTABLE ENVIRONMENT ALONG THE FRONTAL BOUNDARY AS IT SLOWLY CRAWLS SWD TODAY. CHANGES TO THE GRIDS APPEAR MINIMAL ATTM...WITH ONLY A FEW TWEAKS TO TEMPS/POPS/WINDS NECESSARY. /12/ && .AVIATION... EXPECT MVFR CEILINGS TO CONTINUE TO LIFT TO VFR THROUGH THIS AFTERNOON. SOME SCTD TSTMS POSSIBLE IN THIS UNSTABLE AIRMASS...BUT WILL NOT MENTION ANY IN THE 18Z TAF ISSUANCE WITH THE EXCEPTION OF VICINITY REMARKS. /VIII/ && .PRELIMINARY POINT TEMPS/POPS... SHV 86 66 80 65 76 / 40 50 40 40 50 MLU 88 66 79 64 76 / 30 50 40 40 50 DEQ 77 58 71 59 71 / 60 70 70 60 60 TXK 81 60 72 60 71 / 50 60 60 50 60 ELD 84 63 73 60 72 / 50 60 60 50 60 TYR 85 65 80 64 75 / 50 50 40 40 50 GGG 86 65 80 64 75 / 50 50 40 40 50 LFK 89 70 87 69 85 / 20 20 30 20 40 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 12/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1146 AM CDT SAT MAY 9 2009 ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>151-101200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN- BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH- GREGG-HARRISON-CHEROKEE-RUSK-PANOLA- 1146 AM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP EARLY THIS AFTERNOON...ALONG AND NORTH OF I 20...WHERE A FRONTAL BOUNDARY LIES. THE THREAT WILL SHIFT TO JUST SOUTH OF I 20 AS THE FRONT SLOWLY DIPS SOUTHWARD THIS EVENING. STRONG INSTABILITY FROM DAYTIME HEATING WILL AID IN THUNDERSTORM INITIATION THIS AFTERNOON. EVEN WITH THE LOSS OF DAYTIME HEATING...EXPECT THUNDERSTORMS TO CONTINUE AS THE LOW LEVEL JET KICKS IN TONIGHT...WITH LOCALLY HEAVY RAINFALL AND THE POSSIBILITY FOR LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE SEVERE WEATHER AND HEAVY RAINFALL THREAT WILL CONTINUE THROUGH AT LEAST SUNDAY NIGHT. FLASH FLOODING WILL BE A POSSIBILITY... CONSIDERING THE RAINFALL EARLIER IN THE MONTH. ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL ARRIVE LATE ON WEDNESDAY INTO THURSDAY WITH YET ANOTHER POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LAZ017>022-TXZ152-153-165>167-101200- SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES- SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 1146 AM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...AS A SOUTHWARD MOVING COLD FRONT ENTERS A MODERATELY UNSTABLE ENVIRONMENT. THIS ACTIVITY WILL LIKELY DISSIPATE SHORTLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN SUNDAY AND MONDAY...AS THE FRONTAL BOUNDARY CONTINUES TO SLOWLY PUSH SOUTHWARD. SOME STORMS MAY REACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL ARRIVE LATE ON WEDNESDAY INTO THURSDAY WITH YET ANOTHER POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 12
The Western Arkansas radar (KSRX), 145 km away, was scanning. The volume nearest the first event began at 17:49 UTC.
4 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were downed in the Golden community.
Numerous reports of city and county roads underwater across the southern portion of the county. Many had to be closed and barricaded.
Roads continue to be underwater in town and throughout the southern portion of the county.
Numerous state highways and roads closed. A few high water rescues were made from vehicles that were washed of roadways. Water entered some homes in Valliant, Oklahoma with evacuation shelters being set up.
Numerous roads across the southern portion of the county continue to be underwater and closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169537, 169767, 169777, 169958, 169970, 169973.